Article Text

Download PDFPDF
Republished: Severe hypophosphataemia following oral bisphosphonate treatment in a patient with osteoporosis
  1. Louise Wulff Bagger1,
  2. Per Kim Dyhr Hansen1,
  3. Peter Schwarz23,
  4. Barbara Rubek Nielsen1
  1. 1 Department of Internal Medicine M, Geriatric Section, Amager Hvidovre Hospital, Glostrup, Denmark
  2. 2 Department of Endocrinology, Rigshospitalet, Copenhagen, Denmark
  3. 3 Faculty of Health and Medical Sciences, University of Copenhagen, Copenhagen, Denmark
  1. Correspondence to Louise Wulff Bagger; louisewc{at}hotmail.com

Statistics from Altmetric.com

In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.

Summary

A 76-year-old woman was treated with oral bisphosphonate, alendronate, for osteoporosis in an outpatient clinic. Routine blood tests 4 months after alendronate prescription surprisingly revealed severe hypophosphataemia. The patient was hospitalised and treated with intravenous and oral phosphate supplements. Alendronate was later reintroduced as treatment for osteoporosis and the patient once again presented with severe hypophosphataemia in subsequent routine blood tests. The patient had only presented with lower extremity pain, muscle weakness and difficulty walking. Blood tests in the emergency department both times reconfirmed severe hypophosphataemia. Plasma (p-)ionised calcium levels were normal or slightly elevated and p-parathyroid hormone levels were normal or slightly suppressed. The p-25-hydroxyvitamin-D and p-creatine were in the normal range. Critical illness, malabsorption, nutritional issues and genetics were reviewed as potential causes but considered unlikely. Phosphate levels were quickly restored each time on replacement therapy and the case was interpreted as bisphosphonate-induced severe hypophosphataemia.

Background

Bisphosphonates are commonly used in pharmacological treatment of osteoporosis. They have an antiresorptive effect on bone metabolism which, potentially, affects both calcium and phosphate homeostasis. Mild and transient decreases in p-calcium and p-phosphate are thus frequent side effects.1 Few cases of bisphosphonate-induced severe hypophosphataemia have been reported but only following intravenous administration of the potent bisphosphonate, zoledronic acid.2–4

Severe hypophosphataemia is defined as p-phosphate <0.3 mmol/L. It is a potentially fatal condition where symptoms include bone pain, muscle weakness, rhabdomyolysis, arrhythmias, convulsions, confusion and loss of conscious.5

We report a clinically relevant case of two consecutive episodes …

View Full Text

Footnotes

  • Contributors LWB, PKDH and BRN conceived the idea of the case report. Patient was under the care of PKDH. Case report was written by LWB and critically revised by PKDH, PS and BRN. All authors read and approved the final version of the manuscript.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.